Missouri, 2023

Hail and Damaging Winds in Missouri, July 17, 2023

July 17, 2023 · NWS SGF · 57 events in 16 counties and zones

Storms occurred from the early afternoon to the evening of the 17th ahead of the southward moving cold front. The storms mainly affected locations along and east of a line from Stockton to Springfield to Branson, and produced hail up to 3 inches in diameter at Preston in Hickory County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Storms occurred from the early afternoon to the evening of the 17th ahead of the southward moving cold front. The storms mainly affected locations along and east of a line from Stockton to Springfield to Branson, and produced hail up to 3 inches in diameter at Preston in Hickory County. Wind damage and wind gusts over 70 mph were also reported. The town of Theodosia in Ozark County was especially hard hit with widespread tree damage. Rainfall accumulations averaged between one to two inches, with isolated accumulations over three inches in Laclede and Camden counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 17, 9:41 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 9:41 AM CST, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
1041 AM CDT Mon Jul 17 2023

Key Messages:

1. Scattered shower and thunderstorm chances continue today and
Tuesday. Some severe thunderstorms are expected this afternoon and
evening.

2. Warming trend into mid-week with increasing confidence in
excessive heat.

3. Additional rain chances late week with temperatures returning
to near normal.

.MESOSCALE DISCUSSION...
Issued at 953 AM CDT Mon Jul 17 2023

Overnight showers and storms across central Missouri have pushed
an outflow boundary into areas along and east of Highway 63 east
of Springfield. A few storms continue there however expect the
coverage of those storms to decrease through the rest of the
morning. Another storm has developed east of Wichita Kansas
however storm motions will take it just west of the area as it
moves into northeast Oklahoma.

Of greater concern is for this afternoon and early evening.
Showers and thunderstorms are ongoing across southern Iowa and
northwest Missouri. This is in an area of stronger lift and mid
level speeds (40-50kts at 500mb). Given the northwest flow aloft,
these storms are on a trajectory towards the area. The 12z KSGF
sounding measured 2400j/kg of ML cape with a convective temp of
87. The atmosphere is therefore already unstable.
inhibition/capping strength is not very high which means that
storms can get going once we continue to heat up and any
forcing/lift moves in. Also of note is the increased in wind
shear. Effective bulk wind shear was measured at 35kts, which is
already higher than yesterday with 40-45kts measured upstream at
Topeka, Kansas. Plenty of sunshine is occuring and expect temps to
rise into the upper 80s to lower 90s by early afternoon.

Timing: 12Z High res model guidance continues the theme of
increased thunderstorm development just north of the area (or
perhaps closer to highway 54) this afternoon (after 1-3pm). These
storms would then continue to intensify as they move south into
southern Missouri during the early evening (4-8pm). Given the
CAPE/Shear combination, we now expect to see some supercell
thunderstorms. We have begun to increase the precip chances and
will continue to make further adjustments. Also expect additional
adjustments to the SPC outlooks given ongoing collaboration with
them. We are also going to release a special 18z balloon to assess
the atmosphere.

Hazards: Given the potential for supercells, large hail to the
size of golf balls (1.75in) will be a concern along with damaging
winds up to 70 mph. Those are the most likely hazards with the
strongest storms. The tornado threat is very low given the lack
of low level wind shear as the surface winds remain veered.
Frequent cloud to ground lightning and locally heavy rainfall will
also be a concern. Quick storm motions and ongoing drought should
limit the flooding to more of a isolated fashion.

Late Tonight: A 30kt low level jet looks to develop overnight
across Oklahoma and Kansas. This will attempt to nose into the
area and could cause additional thunderstorms to develop across
the area. There is more uncertainty given the potential that
earlier storms stabilize the atmosphere and the 12z HREF has low
probabilities in storm development. However given the wind shear
and at least some elevated instability, some severe storms could
occur with this overnight activity, mainly in the form of large
hail.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 230 AM CDT Mon Jul 17 2023

Today-Tonight: Ongoing scattered showers and thunderstorms remain
just outside of the CWA across portions of central into east
central Missouri early this morning. CAMs continue to struggle
handling ongoing convection, with much of the near term forecast
based on observations and radar trends. This activity may slowly
sink south into portions of the CWA, though confidence remains
relatively low on this potential.

Meanwhile, a strong ridge of high pressure continues to build
across the southwest US. The focus for upper level disturbances
traversing through northwest flow continues today and Tuesday
across the area. Expect isolated to scattered showers and
thunderstorm chances through Tuesday as a result. The next round
of potential showers and thunderstorms build into the area this
afternoon into the early evening. An isolated strong to severe
thunderstorm remains possible in the vicinity of high instability
and low shear. If any stronger thunderstorms are able to develop,
the primary risks will be damaging wind gusts and hail. Afternoon
highs top out in the lower 90s.

By tonight, much of any remaining activity will dissipate with the
loss of daytime heating. Overnight lows fall into the middle 60s
to lower 70s.

Tuesday: Additional isolated shower and thunderstorm chances
continue on Tuesday, with the potential for a strong to severe
thunderstorm. The highest chances are focused across central into
south central Missouri as the upper-level ridge builds east out of
the southwest US. This will further support an increase in
temperatures across the area by Tuesday afternoon. Highs will
vary across the area, ranging from middle to upper 80s to the east
and upper 90s to near 100 to the west. Additionally, there is an
increasing potential for excessive heat as heat indicies reach
near 105 degrees along and west of Highway 65. If low-level
moisture does not mix out completely then even higher values could
occur. There is the potential for heat headlines being introduced
along and west of Highway 65 on Tuesday afternoon.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 AM CDT Mon Jul 17 2023

Wednesday: The ridge builds over the region into Wednesday as
850mb temperatures climb to 26-28C. This will feature surface
temperatures soaring into the upper 90s to around 100. The hot
ambient temperatures will be likely be supplemented by heat
indicies approaching 105 or higher. As a result, there is increasing
confidence in heat headlines. Drier conditions are expected on
Wednesday.

Thursday into the weekend: The upper-level flow becomes
northwesterly again by Thursday into the early weekend with an
associated frontal passage on Thursday into Friday. Highs on
Thursday reach into the lower 90s ahead of the frontal passage,
with chances for scattered showers and thunderstorms into Thursday
afternoon. Additional chances linger into Friday, with cooler
temperatures in the middle 80s. The highest chances will be
focused across southern Missouri on Friday. The extent of
coverage in rain chances remains limited heading into the weekend
as the front sinks south of the region. This will support a
warming trend with drier conditions heading through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Jul 17 2023

Expect a mix of sun and clouds through this morning. Scattered
showers and thunderstorms may impact the TAF sites this afternoon
into the early evening. Instances of MVFR flight conditions may
accompany any thunderstorm activity as a result of reduced
ceilings and visibilities. Lower chances for lingering activity
into the late evening and tonight. Meanwhile, south/southwest
winds are light at 5 to 10 knots through much of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Burchfield
SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Jul 17, 11:17 AM CST, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1217 PM CDT Mon Jul 17 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181730-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1217 PM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered showers and thunderstorms will develop across the area
this afternoon and evening and move from northwest to southeast.
The strongest storms will be capable of producing large hail to
the size of golf balls and damaging winds up to 70 mph. Frequent
lightning and locally heavy rainfall will also be possible.

Heat index values of 95 to 100 degrees are likely this afternoon.

While uncertainty is high, if thunderstorms redevelop overnight
then a few storms could be severe with large hail the main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional shower and thunderstorms could develop again on
Tuesday, mainly northeast of Springfield where a few severe
storms will be possible. Drier conditions mid- week before
chances return Thursday into Friday across portions of the area.
Localized heavy rainfall may accompany some of this activity.

Excessive heat builds into the area through mid-week with heat
index values around 100 to 105 degrees Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today for southeast
Kansas and southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Jul 17, 8:00 AM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
900 AM CDT Mon Jul 17 2023

MOZ082-083-098-171430-
Dent MO-Texas MO-Shannon MO-
900 AM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of northwestern
Shannon, southwestern Dent and northeastern Texas Counties through
930 AM CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm over
Licking, or 10 miles northeast of Houston, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montauk State Park, Licking, Raymondville, Montauk, Hartshorn, Akers
and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3744 9200 3757 9190 3742 9153 3720 9162
TIME...MOT...LOC 1400Z 286DEG 22KT 3746 9186

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, Jul 17, 12:35 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
135 PM CDT Mon Jul 17 2023

MOZ081-171900-
Laclede MO-
135 PM CDT Mon Jul 17 2023

...A strong thunderstorm will impact portions of central Laclede
County through 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lebanon, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Twin Bridges, Sleeper and Dry Knob.

This includes Interstate 44 between mile markers 124 and 142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and southwestern Missouri.

&&

LAT...LON 3775 9241 3772 9241 3768 9233 3747 9252
      3748 9257 3773 9276 3782 9268
TIME...MOT...LOC 1835Z 300DEG 17KT 3771 9266

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Titus

The radar

The Springfield radar (KSGF), 83 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

37 hail, 20 thunderstorm wind. Local standard time, as filed.

Hail, Laclede

When
July 17, 12:35 PM CST
Where
Laclede County, 1.49 mi NNE of Lebanon
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -92.660

Hail up to quarters in size was reported lasting around 10 minutes.

Hail, St. Clair

When
July 17, 12:36 PM CST
Where
St. Clair County, 0.88 mi SE of Osceola
Measured
1 in hail
Reported by
Public
Coordinates
38.040, -93.690

Hail up to quarters in size was reported.

Hail, Laclede

When
July 17, 12:40 PM CST
Where
Laclede County, 0.69 mi N of Jones Lebanon Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -92.630

Hail up to quarters in size was reported.

Thunderstorm Wind, Miller

When
July 17, 1:04 PM CST
Where
Miller County, 0.88 mi SW of Eldon
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.340, -92.590

Several power lines were reported down.

Hail, St. Clair

When
July 17, 1:06 PM CST
Where
St. Clair County, 2.14 mi SW of Iconium
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
38.100, -93.580

Hail up to golf balls in size was reported with minor roof and vehicle damage.

Hail, Miller

When
July 17, 1:06 PM CST
Where
Miller County, 0.88 mi SW of Eldon
Measured
1 in hail
Reported by
Public
Coordinates
38.340, -92.590

Hail up to quarters in size was reported.

Thunderstorm Wind, Laclede

When
July 17, 1:36 PM CST
Where
Laclede County, 0.55 mi E of Bennett Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.730, -92.860

Several large trees were reported down across the park.

Hail, Hickory

When
July 17, 1:40 PM CST
Where
Hickory County, 1.09 mi E of Wheatland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.950, -93.400

Hail up to quarters in size was reported.

Thunderstorm Wind, Laclede

When
July 17, 1:40 PM CST
Where
Laclede County, 2.14 mi SE of Bennett Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.710, -92.840

A large tree was reported down along Route 64.

Hail, Hickory

When
July 17, 1:48 PM CST
Where
Hickory County, Elkton
Measured
2.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
37.850, -93.430

Hail up to tennis balls in size was reported in a rural part of the county. One home and several outbuildings were impacted by the hail along with a few vehicles.

Hail, Hickory

When
July 17, 1:55 PM CST
Where
Hickory County, 2.18 mi W of Galmay
Measured
2.5 in hail
Property damage
$250,000
Reported by
Public
Coordinates
37.900, -93.420

Hail up to tennis balls in size was reported in a mostly rural location. However, roof damage to at least 7 homes and outbuildings or barns occurred along with a few damaged vehicles.

Hail, Pulaski

When
July 17, 2:00 PM CST
Where
Pulaski County, 0.55 mi E of Waynesville
Measured
1.75 in hail
Property damage
$200,000
Reported by
Fire Department/Rescue
Coordinates
37.830, -92.190

Hail up to golf balls in size was reported with minor roof damage to several homes and damage to some vehicles.

Thunderstorm Wind, Webster

When
July 17, 2:18 PM CST
Where
Webster County, 1.1 mi E of Niangua
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.380, -92.830

A few large trees were down along Highway M.

Thunderstorm Wind, Webster

When
July 17, 2:20 PM CST
Where
Webster County, 1.3 mi ESE of Niangua Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.390, -92.830

Several large trees were reported down.

Hail, Pulaski

When
July 17, 2:29 PM CST
Where
Pulaski County, 1.29 mi ESE of Robert
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -92.130

Hail up to quarters in size was reported.

Hail, Polk

When
July 17, 2:30 PM CST
Where
Polk County, 1.64 mi E of Bolivar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.620, -93.390

Hail up to quarters in size was reported.

Hail, Polk

When
July 17, 2:30 PM CST
Where
Polk County, Half Way
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
37.620, -93.250

Hail up to two inches in size was reported in town. Damage to several vehicles occurred along with minor roof damage.

Thunderstorm Wind, Polk

When
July 17, 2:30 PM CST
Where
Polk County, 0.55 mi W of Half Way
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -93.260

Multiple trees were reported down along and across Highway 32.

Thunderstorm Wind, Polk

When
July 17, 2:30 PM CST
Where
Polk County, 1.29 mi WSW of Half Way
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -93.270

Several large trees were blown over.

Hail, Pulaski

When
July 17, 2:36 PM CST
Where
Pulaski County, 1.49 mi NNW of Bloodland
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -92.160

Hail up to quarters in size was reported.

Thunderstorm Wind, Dallas

When
July 17, 2:36 PM CST
Where
Dallas County, 0.69 mi N of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.660, -93.100

Multiple limbs up to 1 inch in diameter and minor shingle damage was reported.

Hail, Webster

When
July 17, 2:40 PM CST
Where
Webster County, 0.69 mi N of High Prairie
Measured
1.5 in hail
Reported by
Public
Coordinates
37.310, -92.770

Hail up to ping pong balls in size was reported in a rural location.

Hail, Webster

When
July 17, 2:42 PM CST
Where
Webster County, 0.69 mi N of High Prairie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -92.770

Hail, Polk

When
July 17, 2:45 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -93.270

Hail up to quarters in size was reported.

Hail, Pulaski

When
July 17, 2:45 PM CST
Where
Pulaski County, Waynesville
Measured
1.5 in hail
Property damage
$150,000
Reported by
Public
Coordinates
37.830, -92.200

Hail up to ping pong balls in size was reported. Minor damage to some vehicles occurred.

Hail, Polk

When
July 17, 2:50 PM CST
Where
Polk County, 1.78 mi ESE of Pleasant Hope
Measured
1.5 in hail
Reported by
Public
Coordinates
37.460, -93.250

Hail up to ping pong balls in size was reported. No damage was reported.

Hail, Greene

When
July 17, 3:00 PM CST
Where
Greene County, 1.1 mi W of Fair Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -93.170

Hail up to quarters in size was reported.

Thunderstorm Wind, Webster

When
July 17, 3:05 PM CST
Where
Webster County, 0.55 mi E of Seymour
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.150, -92.770

Several large trees were reported down and shingles were blown of a hotel roof. A large sign was also blown over.

Thunderstorm Wind, Webster

When
July 17, 3:05 PM CST
Where
Webster County, 1.1 mi E of Seymour
Measured
62 kt (71 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.150, -92.760

The Emergency Manager recorded a wind gust of 71 mph on a weather station at the emergency management office.

Thunderstorm Wind, Douglas

When
July 17, 3:30 PM CST
Where
Douglas County, 0.88 mi SE of Mt Zion
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.010, -92.660

Several trees were reported down.

Thunderstorm Wind, Douglas

When
July 17, 3:30 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

A large tree was blown over.

Thunderstorm Wind, Christian

When
July 17, 3:35 PM CST
Where
Christian County, 1.79 mi ENE of Keltner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.980, -92.920

Multiple large trees were reported down along and across Highways T and DD.

Thunderstorm Wind, Douglas

When
July 17, 3:42 PM CST
Where
Douglas County, 0.55 mi W of Ava
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.950, -92.660

Several large trees were reported uprooted or snapped.

Thunderstorm Wind, Douglas

When
July 17, 3:48 PM CST
Where
Douglas County, 0.88 mi SW of Goodhope
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.910, -92.810

Several large tree branches were downed.

Thunderstorm Wind, Christian

When
July 17, 3:48 PM CST
Where
Christian County, 0.88 mi NE of Oldfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.980, -93.040

A large tree was blown over.

Thunderstorm Wind, Douglas

When
July 17, 3:54 PM CST
Where
Douglas County, 4.32 mi SW of Cross Rds
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.810, -92.910

Multiple medium to large trees and limbs were downed.

Thunderstorm Wind, Taney

When
July 17, 4:01 PM CST
Where
Taney County, 0.55 mi E of Bradleyville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.780, -92.890

Multiple limbs up to 3 inch in diameter and power poles were downed.

Hail, Morgan

When
July 17, 4:15 PM CST
Where
Morgan County, 0.88 mi SW of Stover
Measured
2.5 in hail
Property damage
$250,000
Reported by
Public
Coordinates
38.440, -92.990

Hail up to tennis balls in size was reported in downtown Stover. Vehicles and roof damage occurred.

Thunderstorm Wind, Ozark

When
July 17, 4:20 PM CST
Where
Ozark County, 0.69 mi S of Hammond
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.660, -92.650

Several large limbs and trees were blown down.

Hail, Camden

When
July 17, 4:59 PM CST
Where
Camden County, 0.88 mi NE of Camdenton
Measured
1 in hail
Reported by
Public
Coordinates
38.010, -92.740

Hail up to quarters in size was reported.

Hail, Camden

When
July 17, 5:06 PM CST
Where
Camden County, 1.29 mi WSW of Neongwah
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -92.820

Hail up to quarters in size was reported.

Hail, Camden

When
July 17, 5:06 PM CST
Where
Camden County, 1.29 mi ESE of Neongwah
Measured
1.5 in hail
Property damage
$100,000
Reported by
Public
Coordinates
38.020, -92.780

Hail up to ping pong balls in size was reported. As many as 10 homes were impacted by the hail.

Hail, Camden

When
July 17, 5:10 PM CST
Where
Camden County, 1.29 mi WSW of Neongwah
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -92.820

Hail up to quarters in size was reported.

Hail, Laclede

When
July 17, 5:35 PM CST
Where
Laclede County, 2.73 mi E of Ira
Measured
2 in hail
Property damage
$125,000
Reported by
Public
Coordinates
37.870, -92.820

Hail up to two inches in size was reported. A few vehicles reported having cracked windshields.

Hail, Laclede

When
July 17, 5:38 PM CST
Where
Laclede County, 0.88 mi SE of Bennett Spgs
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
37.720, -92.860

Hail up to quarters in size was reported.

Hail, Dallas

When
July 17, 5:45 PM CST
Where
Dallas County, 3.83 mi E of Windyville
Measured
2 in hail
Property damage
$200,000
Reported by
Public
Coordinates
37.720, -92.860

Hail up to two inches in size was reported at the Bennett's Spring State Park. Several vehicles were damaged.

Hail, Laclede

When
July 17, 6:00 PM CST
Where
Laclede County, 0.55 mi E of Conway
Measured
1.25 in hail
Reported by
Public
Coordinates
37.500, -92.820

Hail up to half dollars in size was reported.

Hail, Laclede

When
July 17, 6:00 PM CST
Where
Laclede County, 0.88 mi NE of Phillipsburg
Measured
2.5 in hail
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
37.560, -92.790

Hail up to tennis balls in size was reported along I-44. Multiple vehicles suffered damage.

Hail, Laclede

When
July 17, 6:03 PM CST
Where
Laclede County, 1.3 mi ENE of Phillipsburg
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
37.560, -92.780

Hail up to golf balls in size was reported at Redmons Candy Factory along I-44. Multiple vehicles suffered damage.

Hail, Laclede

When
July 17, 6:09 PM CST
Where
Laclede County, 2.3 mi ESE of Conway
Measured
1.75 in hail
Reported by
Public
Coordinates
37.490, -92.790

Hail up to golf balls in size was reported in a rural location.

Hail, Wright

When
July 17, 6:17 PM CST
Where
Wright County, 1.49 mi NNW of Fuson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.350, -92.510

Hail up to quarters in size was reported.

Thunderstorm Wind, Wright

When
July 17, 6:32 PM CST
Where
Wright County, 0.55 mi E of Hartville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.250, -92.510

A large tree split with half falling on and damaging a gazebo.

Hail, St. Clair

When
July 17, 6:36 PM CST
Where
St. Clair County, 0.69 mi S of Appleton City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.190, -94.030

Hail up to quarters in size was reported.

Hail, Taney

When
July 17, 6:55 PM CST
Where
Taney County, 0.89 mi SE of Branson
Measured
1 in hail
Reported by
Public
Coordinates
36.640, -93.210

Hail up to quarters in size was reported.

Hail, Hickory

When
July 17, 7:06 PM CST
Where
Hickory County, 1.29 mi ENE of Preston
Measured
3 in hail
Property damage
$750,000
Reported by
Public
Coordinates
37.940, -93.210

Hail up to 3 inches in size was reported. Significant damage to multiple vehicles and roofs occurred across the town of Preston. Hail damaged trees and other outbuildings.

Hail, Hickory

When
July 17, 7:12 PM CST
Where
Hickory County, 4.41 mi E of Preston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.940, -93.150

Hail up to quarters in size was reported.

Hail, Hickory

When
July 17, 7:18 PM CST
Where
Hickory County, 1.49 mi SSE of Preston
Measured
2 in hail
Reported by
Public
Coordinates
37.910, -93.220

Hail up to two inches in size was reported in a mainly rural location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121928, 1121925, 1121926, 1122021, 1121927, 1121933, 1122076, 1121929, 1122023, 1121982, 1121949, 1121931, 1122025, 1122084, 1121935, 1121932, 1121993, 1122026, 1122092, 1121934, 1122079, 1121984, 1121939, 1121937, 1122012, 1121945, 1121938, 1122082, 1122105, 1122088, 1122099, 1122089, 1122086, 1122097, 1122102, 1122093, 1122095, 1121999, 1122103, 1121983, and more.